Use of high doses of verapamil in preventive treatment of cluster headache (CH) is limited by cardiac toxicity. We systematically assess the cardiac safety of the very high dose of verapamil (verapamil VHD) in CH patients. Our work was a study performed in two French headache centers (Marseilles-Nice) from 12/2005 to 12/2008. CH patients treated with verapamil VHD (≥720 mg) were considered with a systematic electrocardiogram (EKG) monitoring. Among 200 CH patients, 29 (14.8%) used verapamil VHD (877±227 mg/day). Incidence of EKG changes was 38% (11/29). Seven (24%) patients presented bradycardia considered as nonserious adverse event (NSAE) and four (14%) patients presented arrhythmia (heart block) considered as serious adverse event (SAE). Patients with EKG changes (1,003±295 mg/day) were taking higher doses than those without EKG changes (800±143 mg/day), but doses were similar in patients with SAE (990±316 mg/day) and those with NSAE (1,011±309 mg/day). Around three-quarters (8/11) of patients presented a delayed-onset cardiac adverse event (delay ≥2 years). Our work confirms the need for systematic EKG monitoring in CH patients treated with verapamil. Such cardiac safety assessment must be continued even for patients using VHD without any adverse event for a long time.
© The Author(s) 2011. This article is published with open access at Springerlink.com